Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 78, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 15, 2012, 4:59 PM EDT for Lexington County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2012, 4:59 PM EDT (20:59 UTC)
- Expired
- May 15, 2012, 5:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lexington County, SC
The radar
The Columbia radar (KCAE), 5 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:07 PM EDT | HAIL 1 | Lexington, SC | EVENT OCCURRED BETWEEN 507 PM 05/15/2012 AND 515 PM 05/15/2012 ON MILLWOOD AVENUE IN LEXINGTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 2:27 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1682 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
332
WUUS52 KCAE 152059
SVRCAE
SCC063-152130-
/O.NEW.KCAE.SV.W.0078.120515T2059Z-120515T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT TUE MAY 15 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 530 PM EDT
* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RED BANK...AND MOVING EAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WEST COLUMBIA...
SPRINGDALE...SOUTH CONGAREE...RED BANK...PINE RIDGE...OAK GROVE...
LEXINGTON...GASTON AND CAYCE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3378 8136 3395 8132 3404 8112 3402 8110
3401 8107 3393 8101 3391 8103 3390 8101
3389 8102 3388 8102 3386 8104 3381 8104
TIME...MOT...LOC 2059Z 270DEG 20KT 3389 8124
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:41 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 15, 2:41 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 241 PM EDT TUE MAY 15 2012 .SYNOPSIS... A WEAK FRONTAL BOUNDARY ACROSS THE REGION WILL PROVIDE A FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE FRONT WILL SLOWLY PUSH EASTWARD TONIGHT BUT AGAIN PROVIDE INCREASED CHANCES OF RAIN ACROSS THE EASTERN MIDLANDS ON WEDNESDAY BEFORE SHIFTING TO THE COAST. SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION THURSDAY AND PROVIDE DRY WEATHER THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...A WEAK FRONTAL BOUNDARY AND LEFT OVER OUTFLOW BOUNDARIES WILL PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS. THE LATEST RAP SOUNDING FOR LATE THIS AFTERNOON CONFIRMS THAT THE ATMOSPHERE SHOULD BE UNSTABLE ENOUGH TO PRODUCE STRONG TO POTENTIALLY SEVERE STORMS. RAP LIS -5 ...CAPES OVER 2000 J/KG...TOTALS OVER 50. NAM SOUNDING GIVES CONVECTIVE TEMPERATURES 82-84 DEGREE THIS AFTERNOON. TEMPERATURES SHOULD RISE INTO THE LOWER TO MIDDLE 80S DURING THE AFTERNOON. THIS IS EXPECTED TO ENHANCE SHOWERS AND THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON. WILL START WITH A 20-30 PERCENT CHANCE THIS AFTERNOON. LOCAL WRF SHOWS INCREASING TREND...ESPECIALLY LATER THIS AFTERNOON. JUST ISSUED SEVERE THUNDERSTORM WATCH IN EFFECT. TONIGHT...BEST CHANCES OF SHOWERS AND THUNDERSTORMS WITH CHANCES INCREASING TO 40-50 PERCENT. AGREE WITH LOCAL 4 KM WRF MODEL GIVING HIGHEST CHANCES IN THE EVENING. AS TEMPERATURES DROP BY MIDNIGHT... DECIDED TO GO JUST 20 PERCENT CHANCE REST OF NIGHT AFTER MIDNIGHT. THERE MAY BE SOME PATCHY FOG AFTER MIDNIGHT AS WELL BUT LEFT OUT FOR TIME BEING AS SHOWERS MAY LINGER WELL AFTER MIDNIGHT WITH SOME CLOUDINESS NOT ALLOWING WIDESPREAD FOG LIKE THIS MORNING. WENT ABOVE GUIDANCE LOWS 1-2 DEGREES AS PREVIOUS RUNS HAVE BEEN A BIT COOL. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... LOW PRESSURE WILL BE TRACKING FROM NEW ENGLAND INTO THE FAR EASTERN CANADIAN PROVINCES AS A WEAK FRONTAL BOUNDARY SLOWLY CROSSES THE FORECAST AREA. ON WEDNESDAY THE FRONT WILL BE OVER THE UPSTATE WITH ANOTHER UNSTABLE DAY FOR CONVECTIVE ACTIVITY. WITH AROUND 2000 J/KG CAPE AND LI/S AROUND -5 EXPECT ANOTHER AFTERNOON AND EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS. MODELS INDICATE THE BEST INSTABILITY OVER THE EASTERN MIDLANDS AND...WITH THE POSITION OF THE FRONT AND HIGHER MOISTURE IN THE EASTERN MIDLANDS...AGREE HIGHEST POPS TO START IN THAT AREA. WILL EXPAND POPS TO THE REMAINDER OF THE AREA AS PLENTIFUL INSTABILITY COMBINING WITH OUTFLOWS WILL LIKELY SPUR ADDITIONAL ACTIVITY. SPC CONTINUES TO KEEP THE REGION IN GENERAL THUNDER WHICH CURRENTLY SEEMS APPROPRIATE. MAIN THREAT OF SEVERE ON WEDNESDAY AFTERNOON WILL BE HAIL WITH A LOWER CHANCE FOR WIND GUSTS. CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF HEATING WEDNESDAY EVENING...HOWEVER WITH OUTFLOW BOUNDARIES REMAINING OVER THE FORECAST AREA BELIEVE CONVECTION WILL LINGER INTO THE LATE EVENING/EARLY OVERNIGHT HOURS. AFTERNOON HIGH TEMPERATURES WEDNESDAY WILL GENERALLY BE IN THE MIDDLE 80S. WITH SOME LINGERING CLOUDS AND PATCHY FOG EXPECT OVERNIGHT LOWS WEDNESDAY NIGHT IN THE LOWER 60S. ON THURSDAY THE FRONT WILL BE OVER THE EASTERN MIDLANDS DURING THE AFTERNOON AND TRACKING OFFSHORE DURING THE EVENING. INSTABILITY WILL BE LESS THAN WEDNESDAY...HOWEVER THERE WILL STILL BE ENOUGH TO INITIATE CONVECTION. BEST INSTABILITY WILL BE CLOSER TO THE FRONT SO WILL AGAIN INCREASE POPS CLOSEST TO THE FRONT THEN EXPAND A BIT WESTWARD AS OUTFLOWS TRIGGER SOME ADDITIONAL CONVECTION. SEVERE THREAT WILL AGAIN BE FROM HAIL WITH LOWER POTENTIAL FOR DAMAGING WINDS. HIGH TEMPERATURES THURSDAY AFTERNOON WILL GENERALLY BE IN THE LOWER 80S. CONVECTION WILL DISSIPATE WITH LOSS OF HEATING AND THE FRONT EDGING OFFSHORE. EXPECT SOME CONVECTION INTO THE EVENING HOURS AND WITH THE FRONT MOVING OFFSHORE EXPECT CONVECTION TO END BEFORE THE OVERNIGHT HOURS. LOW TEMPERATURES THURSDAY NIGHT WILL BE A FEW DEGREES COOLER BEHIND THE FRONT WITH LOWS IN THE UPPER 50S TO LOWER 60S. && .LONG TERM /FRIDAY THROUGH MONDAY/... MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME TYPICAL TIMING AND INTENSITY DIFFERENCES FOR SUNDAY AND MONDAY. UPPER LEVEL TROUGH WILL EXIT THE REGION EARLY FRIDAY AS THE UPPER LEVEL RIDGE BUILDS BACK IN. THIS WILL LEAVE A STATIONARY FRONT ALONG THE COAST TO JUST SOUTH OF THE AREA. MODELS DIFFER ON THE LOCATION OF THE FRONT...HOWEVER WITH HIGH PRESSURE DOMINATING THE SURFACE EXPECT MUCH OF THE CONVECTIVE POTENTIAL TO BE SUPPRESSED THROUGH THE WEEKEND. AS THE HIGH MOVES OFFSHORE MONDAY THE CHANCE OF THUNDERSTORMS WILL RETURN. MODELS CONTINUE TO HAVE SIGNIFICANT RUN TO RUN CHANGES ASSOCIATED WITH A LOW WHICH DEVELOPS ALONG THE COAST. AS A RESULT HAVE REMAINED PESSIMISTIC CONCERNING THIS FEATURE. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... UPPER TROUGH STILL TO THE WEST BRINGING MOISTURE TO AREA. WEAK FRONTAL BOUNDARY ACROSS THE REGION AND LEFT OVER OUTFLOW BOUNDARIES FROM CONVECTIVE ACTIVITY SHOULD PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MAINLY VFR CONDITIONS BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE IN CONVECTIVE ACTIVITY. DECIDED NOT TO INCLUDE IN TAFS SITES DUE TO UNCERTAINTY AS TO TIMING AND COVERAGE. ACTIVITY IS EXPECTED TO TAPER OFF 03Z-04Z TIME FRAME BUT MAY LINGER NORTH AND EAST OF TAF SITES. AFTER MIDNIGHT WITH PLENTY OF MOISTURE AND LEFT OVER CLOUDS...NO AS MUCH FOG EXPECTED BUT STRATUS WILL PROBABLY DEVELOP AGAIN. EXPECT IFR CEILINGS TO DEVELOP BEFORE DAYBREAK WEDNESDAY. THE UPPER TROUGH SHOULD HAVE SHIFTED EASTWARD BY WEDNESDAY BUT THERE WILL STILL BE ENOUGH MOISTURE AND INSTABILITY FOR SOME AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. WILL GO VFR BUT LOWER CONDITIONS MAY OCCUR IN CONVECTIVE ACTIVITY. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT RESTRICTIONS ARE EXPECTED WEDNESDAY NIGHT THROUGH SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 15, 3:16 AM EDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 316 AM EDT TUE MAY 15 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 316 AM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A SURFACE FRONTAL BOUNDARY COMBINING WITH AN UPPER DISTURBANCE AND AFTERNOON INSTABILITY COULD PRODUCE ISOLATED TO SCATTERED SEVERE THUNDERSTORMS. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:19 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Fairfield, Lancaster | 116 min |
| May 14, 8:55 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw | 50 min |
| May 15, 2:12 PM EDT | River Flood Advisory | CAE | Chesterfield, Marlboro | 3 days |
| May 15, 3:04 PM EDT | River Flood Advisory | CAE | Lexington, Richland | 23 hr |
| May 15, 3:16 PM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 23 hr |
| May 15, 4:34 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 26 min |
| May 15, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 28 min |
| May 15, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 42 min |
| May 15, 5:51 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 24 min |
| May 15, 6:07 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 23 min |
| May 15, 6:39 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 36 min |
| May 15, 7:50 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.